Reversible segmental cerebral arterial vasospasm and cerebral infarction: Possible association with excessive use of sumatriptan and Midrin

James F. Meschia, Marc Malkoff, José Biller

Research output: Contribution to journalArticle

62 Citations (Scopus)

Abstract

Objective: To describe a patient who developed reversible segmental cerebral arterial vasospasm and cerebral infarction while taking excessive amounts of sumatriptan succinate and a combination drug (Midrin) consisting of isometheptene mucate, 65 mg, dichloralphenazone, 100 mg, and acetaminophen, 325 mg. Design: Case report. Setting: Tertiary care center. Patient: A 43-year-old man who developed a left occipital infarct after taking a total of 23 sumatriptan succinate tablets (25 mg per tablet) and 32 Midrin tablets during a 7-day period and who on digital subtraction angiography was shown to have segmental cerebral arterial narrowing in multiple vessels. An extensive evaluation for other possible risk factors for cerebral infarction was unrevealing. Main Outcome and Results: Discontinuation of sumatriptan and Midrin regimens and administration of nicardipine hydrochloride led to nearly total resolution of the angiographic findings, and the patient had no recurrent strokes. Conclusions: One should consider the diagnosis of drug-induced vasospasm in patients with cerebral infarction and a history of excessive use of sumatriptan and Midrin. The initial angiographic abnormalities may resemble those found in patients with primary angiitis of the central nervous system.

Original languageEnglish (US)
Pages (from-to)712-714
Number of pages3
JournalArchives of Neurology
Volume55
Issue number5
DOIs
StatePublished - May 1 1998
Externally publishedYes

Fingerprint

Sumatriptan
Intracranial Vasospasm
Cerebral Infarction
Tablets
Nicardipine
Digital Subtraction Angiography
Drug Combinations
Acetaminophen
Tertiary Care Centers
Stroke
Midrin
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Neuroscience(all)

Cite this

Reversible segmental cerebral arterial vasospasm and cerebral infarction : Possible association with excessive use of sumatriptan and Midrin. / Meschia, James F.; Malkoff, Marc; Biller, José.

In: Archives of Neurology, Vol. 55, No. 5, 01.05.1998, p. 712-714.

Research output: Contribution to journalArticle

@article{e7ddafcdfc214a50b9a2351caa82a968,
title = "Reversible segmental cerebral arterial vasospasm and cerebral infarction: Possible association with excessive use of sumatriptan and Midrin",
abstract = "Objective: To describe a patient who developed reversible segmental cerebral arterial vasospasm and cerebral infarction while taking excessive amounts of sumatriptan succinate and a combination drug (Midrin) consisting of isometheptene mucate, 65 mg, dichloralphenazone, 100 mg, and acetaminophen, 325 mg. Design: Case report. Setting: Tertiary care center. Patient: A 43-year-old man who developed a left occipital infarct after taking a total of 23 sumatriptan succinate tablets (25 mg per tablet) and 32 Midrin tablets during a 7-day period and who on digital subtraction angiography was shown to have segmental cerebral arterial narrowing in multiple vessels. An extensive evaluation for other possible risk factors for cerebral infarction was unrevealing. Main Outcome and Results: Discontinuation of sumatriptan and Midrin regimens and administration of nicardipine hydrochloride led to nearly total resolution of the angiographic findings, and the patient had no recurrent strokes. Conclusions: One should consider the diagnosis of drug-induced vasospasm in patients with cerebral infarction and a history of excessive use of sumatriptan and Midrin. The initial angiographic abnormalities may resemble those found in patients with primary angiitis of the central nervous system.",
author = "Meschia, {James F.} and Marc Malkoff and Jos{\'e} Biller",
year = "1998",
month = "5",
day = "1",
doi = "10.1001/archneur.55.5.712",
language = "English (US)",
volume = "55",
pages = "712--714",
journal = "Archives of Neurology",
issn = "0003-9942",
publisher = "American Medical Association",
number = "5",

}

TY - JOUR

T1 - Reversible segmental cerebral arterial vasospasm and cerebral infarction

T2 - Possible association with excessive use of sumatriptan and Midrin

AU - Meschia, James F.

AU - Malkoff, Marc

AU - Biller, José

PY - 1998/5/1

Y1 - 1998/5/1

N2 - Objective: To describe a patient who developed reversible segmental cerebral arterial vasospasm and cerebral infarction while taking excessive amounts of sumatriptan succinate and a combination drug (Midrin) consisting of isometheptene mucate, 65 mg, dichloralphenazone, 100 mg, and acetaminophen, 325 mg. Design: Case report. Setting: Tertiary care center. Patient: A 43-year-old man who developed a left occipital infarct after taking a total of 23 sumatriptan succinate tablets (25 mg per tablet) and 32 Midrin tablets during a 7-day period and who on digital subtraction angiography was shown to have segmental cerebral arterial narrowing in multiple vessels. An extensive evaluation for other possible risk factors for cerebral infarction was unrevealing. Main Outcome and Results: Discontinuation of sumatriptan and Midrin regimens and administration of nicardipine hydrochloride led to nearly total resolution of the angiographic findings, and the patient had no recurrent strokes. Conclusions: One should consider the diagnosis of drug-induced vasospasm in patients with cerebral infarction and a history of excessive use of sumatriptan and Midrin. The initial angiographic abnormalities may resemble those found in patients with primary angiitis of the central nervous system.

AB - Objective: To describe a patient who developed reversible segmental cerebral arterial vasospasm and cerebral infarction while taking excessive amounts of sumatriptan succinate and a combination drug (Midrin) consisting of isometheptene mucate, 65 mg, dichloralphenazone, 100 mg, and acetaminophen, 325 mg. Design: Case report. Setting: Tertiary care center. Patient: A 43-year-old man who developed a left occipital infarct after taking a total of 23 sumatriptan succinate tablets (25 mg per tablet) and 32 Midrin tablets during a 7-day period and who on digital subtraction angiography was shown to have segmental cerebral arterial narrowing in multiple vessels. An extensive evaluation for other possible risk factors for cerebral infarction was unrevealing. Main Outcome and Results: Discontinuation of sumatriptan and Midrin regimens and administration of nicardipine hydrochloride led to nearly total resolution of the angiographic findings, and the patient had no recurrent strokes. Conclusions: One should consider the diagnosis of drug-induced vasospasm in patients with cerebral infarction and a history of excessive use of sumatriptan and Midrin. The initial angiographic abnormalities may resemble those found in patients with primary angiitis of the central nervous system.

UR - http://www.scopus.com/inward/record.url?scp=0031955706&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031955706&partnerID=8YFLogxK

U2 - 10.1001/archneur.55.5.712

DO - 10.1001/archneur.55.5.712

M3 - Article

C2 - 9605729

AN - SCOPUS:0031955706

VL - 55

SP - 712

EP - 714

JO - Archives of Neurology

JF - Archives of Neurology

SN - 0003-9942

IS - 5

ER -